Jump to content
CrazyBoards.org

Remeron too agitating...


Recommended Posts

Hello all. I'll just make this quick by leaving out the details...DX? Depends who you ask, but something in the PTSD, GAD, BPII or NOS, Dysthymia realm. I've been trying to taper off of my benzos that I've grown addicted to over the years and just aren't working for my anxiety anymore. Lately, as in the last few months (or more even), I have been either horribly depressed, panicking, not sleeping, just basically started circling the drain. Have been on the med merry-go-round for too many rides, and I'm beginning to lose hope that anything will be tolerable AND effective! So, I took Remeron several years ago at varying doses for sleep. It only worked for a short time, and I stopped it. No side effects to speak of the first time. I saw the pdoc last week, and asked for Remeron to help with depression, anxiety, and insomnia. I have taken so many meds, I can't even remember them all, but suffice it to say that if there's the remote chance that it's going to be agitating, it usually is for me (as in I'm freaking out physiologically, and 20mg of Zyprexa didn't help much). I have obviously read others' accounts of the agitation being intolerable for them, so I know I'm not alone here. Here are the s/e's that I can't tolerate: extreme mood lability, muscle soreness, weakness, akathesia, and racing heart, head, and thoughts. Zyprexa barely touched it...as these things were what I woke up with the day after my first dose (45 mg, which has been cut in half since). WTF? Doc said to half it and hope for the best. Did that. Hoped. Took Zyprexa. Still agitated. As in, being agitated is half my mental problem, and this is making it worse. I don't have "manic episodes." Mixed perhaps, but rarely are they ever fun "highs," so I have experienced this before, usually as an adverse reaction to another psych med. I've just got to know if anyone has had this agitation (and confusion and moodiness and...) in the beginning and were able to stick it out long enough that those effects abated, and if so, how long did it take? Oh, and was it worth it? I'm sure that I've left out plenty of pertinent info here, so if it's not in my sig line (it's been a while since I read that), please ask. Thanks to anyone who can offer any helpful insights or comments!

-L

Link to comment
Share on other sites

You might need a mood stabilizer at this point. I say that because of the mixed symptoms (which can also appear in PTSD so not necessarily BP) and the treatment resistant depression and anxiety. AAPs have some mood stabilizing effects and they are good at squashing hypomania, but if you have PTSD and its acting up, it might not do what you need. hyperarousal could be mistaken for mixed stuff. maybe try adding a beta blocker to remeron if the extra NE is aggravating your PTSD?

Link to comment
Share on other sites

Are you sure it is the remeron making you agitated and not the zyprexa? Did you start both at the same time, or were you already taking the zyprexa?

I love remeron but I can not take more than 15mg or I get anxious. Over the summer I increased my dose to 22.5mg, (which is what you are taking now, correct?) but even that tiny increase was enough to set me off. So you might want to ask about dropping your dose even lower. I think 45mg is kind of a high starting dose anyway, my pdoc usually puts me on the lowest dose to start. Meds tend to make me agitated too.

Link to comment
Share on other sites

I have been on 45 mg for about 6 months and I have recently figured out that it was making my anxiety worse at that dose. As in fight-or-flight heart racing anxiety in situations that do not warrant it. God knows why it took me this long, but I recently started breaking them in half (22.5 mg) and my anxiety is worlds better.

Remeron is weird, the higher doses can definitely be anxiety-producing. What's with your doc starting you at 45? I would think 15 or at most 30 but IANAD.

Link to comment
Share on other sites

Thanks for the replies. I guess that I should've mentioned that I've had plenty (weird, bad, and paradoxical) experience with mood stabilizers, AAP's, various blood pressure meds that get rx'ed off-label for anxiety, can't take beta blockers due to asthma. Creepy- I do appreciate the suggestion on that one though because I do believe that you're onto something with the NE, based on my past experiences with Wellbutrin, Strattera, etc. I have really tried everything that's been suggested thus far. Zyprexa has truly been the only med, aside from Adderall, that gave me any relief from my depressive as well as anxiety and other sx, but of course, I gained about 70 lb. in the year and a half or so I was on it, and once the triglycerides and fasting glucose started rising, it was time to switch to something less risky for someone with a family hx of Type II Diabetes. Plus, being a naturally slim person and becoming obese practically overnight doesn't help with depressive issues! Moody- I use Zyprexa only as a PRN for times when there are psych crises (like starting a high dose of something with agitation potential that sends me into a horrid mixed state), so I don't actually recall which med came first in the past, but my use of Zyprexa since I started the Remeron was as a rescue med when I reacted to the Remeron. I've used it that way for a couple of years or so, and in all of my experience, it's never caused any agitation or anxiety. Starting at 45mg was basically since I'd had previous experience with having taken it for sleep at each dose up to 45mg, and found that it didn't do much of anything for me at all. So, we decided to start it at 45 mg for the max AD benefit with the option to decrease if needed to produce drowsiness. Good idea in theory, but in reality, not so much! I had dropped it to 22.5 after the initial 45 dose that started this and tried to keep it there for a few days to see what happened. I have a call into the pdoc (that I'm surprised wasn't returned given that he knows I'm struggling with this right now!), so I'm hoping that we figure out something other than to discontinue, which as of last night, I have done. I'm counting down the half-lives of the doses!! I'm calmer now, certainly, than I was last night, but it took me from last Thursday morning until a few hours ago that I started to feel slightly not at risk of a total meltdown! Ugh. Tempting to take 15 mg to get to sleep tonight and hope for the best, but I don't want to prolong this unnecessarily. I'll wait for the good docta to get back to me, and in the mean time, I'll just try to remember to breathe! Thanks!!

-L

Link to comment
Share on other sites

Have you tried neurontin? It can be good for sleep and depression, and is mildly sedating. Often used when first line meds fail.

if you haven't tried depakote yet, it would seem to be a match for your symptoms....

Anna

Link to comment
Share on other sites

Thanks Anna! I have tried both. Depakote didn't do anything at all for me, but I've had an on again, off again relationship with Neurontin for years. Love the stuff until it poops out! I've actually been off it of it for a while now, so I could start it again and get a benefit for a few months at least. The message waiting to be returned by the doc is actually one of me updating him of my situation and requesting to go back on Neurontin. I'm hoping that'll help for a bit.

-L

Link to comment
Share on other sites

You can always try adding metformin or topamax to zyprexa if you have issues with weight gain due to metabolic weirdness or increased appetite. Sounds like zyprexa worked pretty good for you.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...